|Viral Load in the millions
Aug 27, 2008
Hi doctor! I'm a 54-year-old male gay from South America. I've had chronic hep B for ten years. Tested HIV+ at end of 2006, with KS lesions. Initial CD4 count of 406 16%. Viral load: 354000. Began treatment Nelfinavir + AZT/Lamivudine in April 2007. By the end of August my VL was undetectable with 371 CD4, 20%. But in April this year the VL had risen to 158000, 427 cd4, 27.6%, so my physician replaced Nelfinavir with Nevirapine twice daily, keeping the AZT/Lamivudine. Im very worried now because my last tests show a VL in the millions, 519 CD4, 26%, while my liver function test is in the normal range. Isnt it contradictory to have had an increase in cd4 count with such a huge viral load? What would you recommend about treatment in this situation? I will be very grateful for any suggestions you can give me. Regards from the South.
| Response from Dr. DeJesus
It seems you initially developed resistance to your first regimen with nelfinavir and AZT/lamivudine. Unfortunately, resistance to that regimen is usually associated with resistance to nelfinavir and to lamivudine, and sometimes, even to the AZT as well; so switching the nelfinavir for nevirapine, while keeping the AZT/lamivudine was not a good idea at that time.
For the future, for the most part, you should avoid changing only one component of your regimen if you are experiencing virological failure.
Now, you are again expericing virologic failure. It is important that if you viral load is that elevated, that you switch your regimen fairly soon. You need to switch at least 2 drugs, better 3. But that will depend on which drugs you have available where you live in South America. If you do not have a resistant test avaialable, try to change to a boosted PI, preferably lopinavir/ritonavir (or better yet, boosted darunavir), and combine these with one or two new agents. Your doctor may want to consider tenofovir among those. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.